ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO589

Syndrome of Inappropriate Antidiuresis (SIAD) in a Patient with Systemic Sclerosis: Cyclophosphamide (CYC) Use and Scleroderma Renal Crisis (SRC)

Session Information

  • Trainee Case Reports - III
    October 26, 2018 | Location: Exhibit Hall, San Diego Convention Center
    Abstract Time: 10:00 AM - 12:00 PM

Category: Trainee Case Reports

  • 902 Fluid and Electrolytes: Clinical

Authors

  • Silveira, Marcelo Duarte, University of Sao Paulo School of Medicine, Sao Paulo, São PAULO, Brazil
  • Seabra, Victor F., University of Sao Paulo School of Medicine, Sao Paulo, São PAULO, Brazil
  • Arantes de Oliveira, Marcia Fernanda, University of Sao Paulo School of Medicine, Sao Paulo, São PAULO, Brazil
  • Rodrigues, Camila Eleuterio, University of Sao Paulo School of Medicine, Sao Paulo, São PAULO, Brazil
  • Reichert, Bernardo V., University of Sao Paulo School of Medicine, Sao Paulo, São PAULO, Brazil
  • Seguro, Antonio C., University of Sao Paulo School of Medicine, Sao Paulo, São PAULO, Brazil
  • Andrade, Lucia, University of Sao Paulo School of Medicine, Sao Paulo, São PAULO, Brazil
Introduction

Hyponatremia is the most common electrolyte disorder and is often caused by SIAD, which can in turn be caused by the use of CYC, especially at moderate or high doses. To our knowledge, there has been only one reported case of hyponatremic hypertensive syndrome caused by SRC. The proposed mechanism is alteration of the osmoregulatory system, involving release of antidiuretic hormone (ADH) secondary to peripheral hyperstimulation of the renin-angiotensin system (RAS). We describe a case of SIAD associated with the use of low-dose CYC and aggravated after SRC.

Case Description

A 50-year-old male patient with a 2-year history of systemic arterial hypertension (controlled with losartan, 100 mg/day) presented with pulmonary interstitial disease and a 1-year history of progressive skin thickening. Skin biopsy showed sclerosing dermatitis, consistent with scleroderma. A mixed nucleolar and cytoplasmic reticular pattern of antinuclear antibodies was found. After an initial dose of CYC (500 mg), he developed asymptomatic hyponatremia (plasma sodium, 125-130 mEq/L). His condition was aggravated during an episode of hypertensive crisis and acute kidney injury, suggestive of SRC. During the hypertensive crisis, he presented to the emergency room with hypertension (200/120 mmHg), worsening of renal function (creatinine increasing from 1.0 to 1.5 to 2.5 mg/dl), and hyponatremia (Na, 121 mEq/L), as well as the following: plasma osmolality, 270 mOsm/kg; urine osmolality, 419 mOsm/kg; ADH, 1.5 pg/ml (reference: 1.0-13.3 pg/ml); schizocytes 0.6% (reference: absent); and lactate dehydrogenase, 259 U/L (reference: 135-220 U/L). Plasma sodium levels improved after blood pressure control with captopril (200 mg/day), fluid restriction and increased protein intake. There was also partial improvement of renal function (creatinine decreasing from 2.5 to 1.5 mg/dl).

Discussion

In this case, low-dose CYC use led to SIAD, with worsening of hyponatremia and increased plasma ADH, inconsistent with a hypo-osmolar state, in a patient whose condition was consistent with SRC. There was a significant increase in plasma renin activity, suggesting peripheral hyperstimulation of the RAS, which can deregulate the central osmoregulatory system.